ADVERTISEMENT
amyh

Decreased Appetite

My 13 year old daughter has been on Keppra for 8 months and we are noticing a decrease in her appetite.  This started about one month ago.  Is this normal for this sideeffect to start after so many months or is it maybe just a decrease in appetite because the weather has gotten so warm?  Amy

Comments

RE: Decreased Appetite

Amy, My 15 year old son has been on Keppra for about 6 months and he also lost his appetite. He has an identical twin that is now 20 pounds heavier than he is. I did not know Keppra had this side effect. He also takes Depakote but the side effect of that is usually weight gain. He has been diagnosed with JME. I would be interested in anyone else on Keppra that has had a similar reaction.Tom

RE: RE: Decreased Appetite

Hi, My 16 yo dd also lost appetite on keppra. Not a big problem for her, she still eats enough, but just a small drop in appetite. She is on 2000 mg a day. Wendy

Re: RE: Decreased Appetite

Hi Tom,

I'm a 40 year old female, on Tegretol for 3 months. I also seem to have lost my appetite just recently.

However, if I don't eat regularly I find the medicine upsets me because of side effects. What works for me is to eat very small snacks throughout the day (just make sure they are healthy). If I go without eating at all, I get really sick.

It is a double edge sword because it is hard to force yourself to eat-- but if you don't, you feel awful.

I used to enjoy that once-in-a-while Quarter Pounder cheeseburger meal at Mickey D's, but now--- I can't even seem to get through a Happy Meal burger. Also, for whatever reason-- soda is a huge offender! Since being on the meds it really makes me feel horrible if I drink it. You may want to see how much soda he drinks as well. Possibly by limiting this it might help.

Good luck with your son. Be sure to check with your doctor to be sure he doesn't get down to an unhealthy weight-- and try to find him healthy choices to snack on during the day. And most importantly, just continue to be the supportive Dad.

RE: Decreased Appetite

My 16 year old son has been on Keppra since the end of May and we have been concerned about how little he eats. I guess I now know why.

RE: RE: Decreased Appetite

I just read the package insert for Keppra and a decrease in appetite is not listed there.  This is the only med she is on for her complex partial siezures and absence siezures.  I guess I will have to talk to the doc at our next appointment in December.   Even if the decrease in appetite is the result of the med. it has worked so well for her I don't want to change it.  I guess we will just have to add milkshakes to her diet!  Amy H.

RE: Decreased Appetite

I've been on keppra a year and I find I can barely eat in the mornings.

RE: RE: Decreased Appetite

I have been taking Keppra for 3 years now. I have to force myself to eat; my husband gets very upset but food just doesn't interest me. I am very depressed about this whole seizure thing and often times wish I could move on to my next life. I just recently found this site and realize now that there are many of "us" out there struggling with the same things. I don't feel quite so alone knowing it's not just me thinking I've lost my mind.

Re: RE: RE: Decreased Appetite

I don't take Keppra, I'm on Dilantin, but I experience the same loss of appetite. I have been thin all of my life, and never a big eater. With school, and then work, I would eat several small meals a day rather than sit down for 3 square meals a day. Now it's catching up with me as when I don't eat right, I have seizures. I'm working on it, but it's still a problem for me. I noticed I'm putting on weight fast too.

Re: RE: RE: Decreased Appetite

I'm on Topomax and just try and eat little and often, as I lost a lot of weight over the last 6 months. My neuro wants to add in Keppra so the weightloss is a bit of a concern, but apart from that side affect
how do you all find it? Bex